Search the Community
Showing results for tags 'Hot flashes'.
Found 2 results
One of our members has just started ADT and complains "These hot flushes are still coming every 30 minutes 24/7. It's nearly 4am and just been woken up again covered in sweat!" What worked for you when you were battling with hot flushes?
Gabapentin Helps Hot Flashes From Prostate Cancer Treatment Key Words Prostate cancer, hot flashes, hormone therapy, gabapentin (Neurontin®), supportive care. (Definitions of many terms related to cancer can be found in the Cancer.gov Dictionary.) Summary The drug gabapentin (Neurontin®) effectively reduced the intensity and duration of hot flashes in a clinical trial of more than 200 men receiving hormonal treatment for their prostate cancer. Source American Society of Clinical Oncology (ASCO) annual meeting, Chicago, June 3, 2007 (see the meeting abstract). The results were published online Jan. 6, 2009, in the Annals of Oncology; see the journal abstract. Background Hot flashes - sudden increases in body temperature that can cause discomfort, sweating, and flushing of the skin - occur when changes in hormone levels interfere with the body’s ability to regulate its temperature. Hot flashes are a common side effect of hormonal therapies for breast and prostate cancer. An estimated 60 to 80 percent of men receiving hormonal therapy for prostate cancer experience hot flashes, which may continue for as long as eight years. The anticonvulsant drug gabapentin has shown some effectiveness as a treatment for hot flashes in women with breast cancer. Anecdotal evidence has suggested it might also relieve hot flashes in men receiving hormonal therapy for their prostate cancer. The Study This study, which began in December 2001, involved 223 men who were receiving hormonal therapy for prostate cancer and were experiencing at least 14 bothersome hot flashes a week (see the protocol summary). The patients were assigned at random to one of four treatment groups. In three of the groups, the men took gabapentin at doses of 300 mg, 600 mg, or 900 mg a day for four weeks. Men in the fourth group received a placebo. Before starting to take the study medication, the men kept track for one week of how many hot flashes they had and how severe they were. This provided a baseline measure of the frequency and severity of their hot flashes. While taking the study medication, they recorded the frequency and severity of hot flashes in daily diaries. Researchers led by Charles L. Loprinzi, M.D., of the Mayo Clinic College of Medicine in Rochester, Minn., measured the average difference between the number and severity of hot flashes patients reported having at baseline and after four weeks of treatment. This study was conducted by the North Central Cancer Treatment Group, one of 12 cooperative groups sponsored by the National Cancer Institute to conduct large-scale cancer clinical trials. Results After four weeks of treatment, the frequency of hot flashes had diminished by a median of 46 percent in the men taking 900 mg a day of gabapentin. This compared with 22 percent in the men taking a placebo, 23 percent in those taking 300 mg of gabapentin, and 32 percent in those taking 600 mg of gabapentin. Ratings of distress from hot flashes declined by about 20 points in the groups taking 600 mg or 900 mg a day of gabapentin, compared with five points in the groups taking a placebo or 300 mg a day of gabapentin. Comments “The study team has a high degree of confidence that gabapentin at a dose of 900 mg a day moderately decreases hot flashes related to” hormonal therapy in men with prostate cancer, Loprinzi concluded in his presentation of the study findings at the ASCO meeting. This is the only placebo-controlled study to show that a nonhormonal therapy can relieve hot flashes in men, Loprinzi added. Although gabapentin is not approved by the U.S. Food and Drug Administration for the treatment of hot flashes, Loprinzi said that on the basis of this study’s results it is reasonable for doctors to try this treatment option in men who are bothered by hot flashes resulting from prostate cancer treatment. From the Web site of the National Cancer Institute (http://www.cancer.gov)